[Skip to Content]
[Skip to Content Landing]
Article
April 1979

Methemoglobinemia Owing to Rectal-Probe Lubrication

Author Affiliations

Department of Pediatrics Rainbow Babies and Childrens Hospital 2101 Adelbert Rd Cleveland, OH 44106; Department of Pediatrics Tampa General Hospital Davis Island Tampa, FL 33606

Am J Dis Child. 1979;133(4):439-440. doi:10.1001/archpedi.1979.02130040093023
Abstract

Methemoglobinemia is a cause of cyanosis in the absence of lung or cardiac disease. Nursery outbreaks owing to marking ink on diapers1 and 3.25% triclocarban (3-4-41 trichlorocarbanilide) in the diaper rinse2 have been reported. Benzocaine has caused methemoglobinemia when given as a rectal suppository to infants and children,3-5 when used as an endotracheal tube lubricant in an older child,6 and when used topically on skin7-11 or oral mucosa.12,13 We wish to report another potential route of exposure.

Report of a Case.—A 1,030-g female infant, was born at Tampa (Fla) General Hospital to a 19-year-old gravida 1 four days after spontaneous rupture of the membranes. The estimated gestational age was 27 weeks, and the mother had received two doses of betamethasone. Delivery was spontaneous, and the Apgar scores were 8 and 9, at 1 and 5 minutes of age, respectively. The initial gastric

First Page Preview View Large
First page PDF preview
First page PDF preview
×